Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 211, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 1, 2006, 4:55 PM CDT for Hancock County, Iowa. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2006, 4:55 PM CDT (21:55 UTC)
- Expired
- Jul 1, 2006, 5:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Hancock County, IA
The radar
The Des Moines radar (KDMX), 150 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 5:05 PM CDT | HAIL 0.75 | Britt, IA | HAIL THE SIZE OF PENNIES REPORTED BY TRAINED SPOTTER. |
| Jul 1, 5:23 PM CDT | HAIL 0.88 | 1 W Britt, IA | REPORTED BY TRAINED SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1263 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1303 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -102 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 012156 SVRDMX IAC081-012245- /O.NEW.KDMX.SV.W.0211.060701T2155Z-060701T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 455 PM CDT SAT JUL 1 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HANCOCK COUNTY IN NORTH CENTRAL IOWA * UNTIL 545 PM CDT * AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF BRITT...OR 39 MILES WEST OF MASON CITY...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BRITT BY 500 PM CDT. GARNER BY 515 PM CDT. THE TOWNS OF CORWITH AND KLEMME ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. AT 444 PM NICKEL SIZED HAIL WAS REPORTED 3 MILES NORTH OF ALGONA. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4319 9398 4292 9398 4292 9350 4318 9351 $$ SMALL
1 follow-up statement
000 WWUS53 KDMX 012209 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 509 PM CDT SAT JUL 1 2006 IAC081-012245- /O.CON.KDMX.SV.W.0211.000000T0000Z-060701T2245Z/ HANCOCK IA- 509 PM CDT SAT JUL 1 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HANCOCK COUNTY UNTIL 545 PM CDT... AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BRITT...OR 31 MILES WEST OF MASON CITY...MOVING EAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... GARNER BY 520 PM CDT. THE TOWN OF KLEMME IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. AT 505 PM...TRAINED SPOTTERS REPORTED PENNY SIZED HAIL IN BRITT. LAT...LON 4319 9398 4292 9398 4292 9350 4318 9351 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:58 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 1, 2:58 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 258 PM CDT SAT JUL 1 2006 .DISCUSSION... FRONTAL BOUNDARY CURRENTLY ACROSS NORTHWEST IOWA WILL CONTINUE TO SAG SOUTH THE REMAINDER OF THE AFTERNOON BEFORE STALLING OVER CENTRAL IOWA THIS EVENING. WEAK CONVECTION HAS BEEN ONGOING THIS MORNING NEAR THE HIGHWAY 20 CORRIDOR WITHIN ZONE OF STRONG ISENTROPIC LIFT ALONG THE 315K SFC AND 850 MB CONVERGENCE. DESPITE THE FRONT BECOMING DIFFUSE BY THIS EVENING...SPEED MAX MOVING ACROSS SOUTH DAKOTA COUPLED WITH INCREASING CONVERGENCE SHOULD ENHANCE ACTIVITY CURRENTLY ONGOING OVER NORTHEAST NEBRASKA AND FOCUS ALONG THE BOUNDARY. GIVEN THE DEPTH OF THE WARM LAYER TONIGHT AND LACK OF STRONG EFFECTIVE SHEAR...IT WILL BE DIFFICULT TO MAINTAIN A SEVERE HAIL THREAT FOR AN EXTENDED TIME TONIGHT. CONVECTIVE DOWNBURST POTENTIAL APPEARS TO BE THE GREATER THREAT GIVEN STEEP LAPSE RATES THOUGH DOWNDRAFT CAPES BELOW 750 J/KG ARE NOT REAL FAVORABLE. A MORE VIGOROUS SHORT WAVE ARRIVES SUNDAY NIGHT AND EARLY MONDAY AND ALONG WITH THE INFLUENCE OF THE RIGHT ENTRANCE WILL PROMOTE ADDITIONAL THUNDERSTORM DEVELOPMENT ALONG THE BOUNDARY OVER THE SOUTHERN HALF OF THE AREA AND HAVE UPPED POPS TO LIKELY OVER THIS REGION. FARTHER NORTH...DESPITE DRY MID LEVEL AIR PUNCHING IN FROM THE NORTH...A LACK OF A DRY PUSH AT THE SFC WILL LEAVE DEWPOINTS IN THE 60S NORTH OF THE BOUNDARY AND THIS ALONG WITH TEMPERATURES IN THE MID TO UPPER 80S WILL CREATE AN UNCAPPED SITUATION. A FEW SCATTERED STORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. POPS CONTINUE ON MONDAY. HAVE TEMPERED HIGHS BACK TO LOWER TO MID 80S BASED ON EXPECTED CLOUD COVER AND CONVECTION AND MAY TO SCALE BACK FURTHER WITH FUTURE ISSUANCES. THE RIDGE AXIS PRESSES INTO THE AREA BEGINNING ON TUESDAY WITH DRIER AIR FILTERING INTO THE STATE FOR THE MID TO END PORTION OF THE WEEK. HAVE INCREASED THE DIURNAL RANGES DURING THE PERIOD BY COOLING OVERNIGHT LOWS INTO THE MID 50S TO LOWER 60S WITH HIGHS IN THE 80S. THE UPPER LEVEL RIDGE AMPLIFIES WITH HEIGHTS INCREASING OVER IOWA. DESPITE THIS...FLOW FROM THE SFC HIGH TO THE EAST WILL PREVENT A BIG WARM UP DURING THE PERIOD. NO PRECIPITATION IS FORECAST THROUGH THE EXTENDED WITH THE REGION REMAINING INFLUENCED BY THE HIGH PRESSURE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
Hazardous weather outlook, Jul 1, 3:22 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 322 PM CDT SAT JUL 1 2006 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-021100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 322 PM CDT SAT JUL 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS ALL OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE OVER THE NORTH THIRD OF IOWA THROUGH THE EARLY EVENING...AND DROP SOUTH DURING THE NIGHT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN THE HIGHWAY 20 AND HIGHWAY 34 CORRIDORS. SOME SEVERE STORMS ARE POSSIBLE THIS EVENING...WITH THE MAIN THREATS OF WIND GUSTS AROUND 60 MPH AND MARGINALLY SEVERE HAIL. OVERNIGHT THE MAIN THREAT WILL LIKELY SHIFT TO HEAVY RAINFALL...WITH LOCAL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND MONDAY...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WIND ARE THE MAIN THREATS. LOCATIONS SOUTH OF HIGHWAY 30 WILL BE THE MOST FAVORED FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING FROM 7 PM THROUGH MIDNIGHT...AND AGAIN SUNDAY AND MONDAY...ESPECIALLY IN THE LATE AFTERNOON AND EVENING HOURS. MS JUL 06
In the hours before
Local storm report, Jul 1, 4:30 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
430 PM CDT SAT JUL 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 2 SW PLOVER 42.86N 94.65W
07/01/2006 E0.75 INCH POCAHONTAS IA PUBLIC
MOSTLY PEA SIZED HAIL WITH A FEW STONES TO PENNY SIZED.
&&
BSMALLLocal storm report, Jul 1, 4:45 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
445 PM CDT SAT JUL 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 3 N ALGONA 43.12N 94.23W
07/01/2006 E0.88 INCH KOSSUTH IA TRAINED SPOTTER
DIME TO NICKEL HAIL
&&
BSMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 4:09 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 36 min |
| Jul 1, 4:31 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 44 min |
| Jul 1, 4:38 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 37 min |
| Jul 1, 5:21 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 39 min |
| Jul 1, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.